JJ is a 45-year-old female. She comes to the pharmacy to have a prescription filled for hydrocodone/acetaminophen 5/325 1-2 tabs q3-4 hours, as needed, for pain, #30. As she hands you the prescription, you notice the skin on her face is red and severely burned.

She says she recently had a cosmetic procedure, laser resurfacing, on her face. She says she has received the treatment several times, and had great results. It effectively removed fine wrinkles in the past, but this time something went wrong and her face was severely burnt. 
 
You know that many drugs can cause photosensitivity, especially acne medication. But when you look at JJ’s profile of medications, you see that she does not take any prescription medications. She confirms that she is very healthy, and that she only takes herbal supplements and vitamins.
 
Mystery: Which natural product or herbal medication could cause a severe phototoxic reaction to laser treatment?


Solution: As natural supplements become more popular, we are finding out that many can cause photosensitivity. But a reaction of this magnitude was caused by St John’s Wort.
 

REFERENCE

Cotterill JA. Severe phototoxic reaction to laser treatment in a patient taking St John's Wort. J Cosmet Laser Ther. 2001;3(3):159‐160. doi:10.1080/147641701753414988